Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 297, NWS Atlanta, GA

May 28, 2009Catoosa County, Whitfield County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 28, 2009, 3:23 PM EDT for Catoosa County, Whitfield County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2009, 3:23 PM EDT (19:23 UTC)
Expired
May 28, 2009, 4:00 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Catoosa County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 281923
SVRFFC
GAC047-313-282000-
/O.NEW.KFFC.SV.W.0297.090528T1923Z-090528T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 PM EDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CATOOSA COUNTY IN NORTHWEST GEORGIA
  NORTH CENTRAL WHITFIELD COUNTY IN NORTHWEST GEORGIA

* UNTIL 400 PM EDT

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR RINGGOLD...MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VARNELL AND COHUTTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3487 8488 3485 8510 3497 8512 3500 8488
TIME...MOT...LOC 1923Z 259DEG 20KT 3492 8505

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:05 AM EDT, 11 hours 18 minutes earlier.

Area forecast discussion, May 28, 4:05 AM EDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 AM EDT THU MAY 28 2009

.SHORT TERM /TODAY THROUGH SATURDAY/...

FRONT THATS BEEN ADVERTISED ALL WEEK IS SITUATED ALONG THE
MISSISSIPPI VALLEY THIS MORNING...WITH THE SURFACE LOW NEAR ST.
LOUIS. UPPER LOW ASSOCIATED WITH THE SYSTEM IS PULLING OUT BUT
STILL POTENT ENOUGH TO KEEP US BUSY FOR ANOTHER DAY OR SO.

FRONT WILL BEGIN MOVING INTO THE AREA THIS AFTERNOON. AHEAD OF THE
FRONT THIS MORNING...STILL COULD SEE SOME PRECIP NOT UNLIKE THE
LAST COUPLE OF DAYS...BUT THE COLUMN IS BEGINNING TO DRY SOMEWHAT
SO EXPECT AREAL COVERAGE TO DROP OFF THIS MORNING AHEAD OF THE
FRONT. IN ADDITION...THERE IS A HECK OF A LOT OF CONVECTION ACROSS
THE GULF THIS MORNING (PERHAPS THIS IS WHAT THE GFS WAS TRYING TO
PROG FOR THE PAST SEVERAL DAYS WITH ALL THAT CONVECTIVE FEEDBACK
DOWN THERE?). ITS ORIENTED NORTH-SOUTH INSTEAD OF EAST-WEST BUT IT
MAY STILL HAVE AN IMPACT ON THE EVOLUTION OF TODAYS CONVECTION...
WILL HAVE TO MONITOR. SWODY1 PUTS A GOOD PORTION OF THE AREA IN
SLIGHT RISK. CAPES INCREASE TODAY TO BETWEEN 1000-2000 J/KG AND
THE WEAK SOUTHERN END OF THE FRONT BRINGS WITH IT ABOUT 30KT (IF
THAT) OF DEEP-LAYER SHEAR. SURFACE TEMPERATURES WILL WARM A TAD
MORE TODAY WHICH WILL HELP INCREASE THE LAPSE RATES...ESPECIALLY
AS THE UPPER WAVE APPROACHES WHICH WILL SERVE TO SLIGHTLY COOL THE
MID-LEVELS. BESIDES LIGHTNING OF COURSE...EXPECT MAIN THREAT TO BE
DAMAGING WINDS WITH THE POSSIBILITY OF LARGE HAIL AS THE UPPER
WAVE MOVES CLOSER LATER THIS EVENING.

THE FRONT TAKES ITS TIME MOVING THROUGH AND THERE IS SOME
AGREEMENT AMONGST THE SHORT-TERM MODELS THAT THE SHORTWAVE IN THE
TENNESSEE VALLEY WILL BE STRONG ENOUGH TO PROVIDE LIFT IN THE
MOUNTAINS ON FRIDAY. HAVE TRIED TO DEPICT THE EXITING FRONT AS
WELL AS THE SHORTWAVE TO THE NORTH IN THE POP GRIDS...BUT ALL
PRECIP MOVES OUT OF THE AREA BY FRIDAY NIGHT.

WEAK UPPER TROUGHINESS REMAINS OVER THE AREA WITH A VERY WEAK
ALMOST NONDESCRIPT SURFACE FIELD ON SATURDAY...AND SUNSHINE
RETURNS. TEMPS MAINLY IN THE 80S...MAV AND MET ARE COMING INTO
BETTER AGREEMENT WITH THE TEMPS THOUGH HAVE STILL ADJUSTED FOR
BIASES.

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

ECMWF STRONGER AND DEEPER WITH UPPER LOW OVER SOUTHEAST CANADA AT
THE BEGINNING OF THE EXTENDED...BUT BOTH GFS AND ECMWF WANT TO
SWEEP THE TAIL END OF A VERY WEAK FRONT...ASSOCIATED WITH A
SHORTWAVE ROTATING AROUND THE TROUGH...THROUGH THE AREA BEGINNING
SUNDAY AFTERNOON. WITH THE AGREEMENT...EVEN THOUGH THE FRONT DOES
LOOK WEAK...HAVE INTRODUCED SLIGHT CHANCE POPS IN THE MOUNTAINS
SUNDAY AFTERNOON. HAVE NOT EXTENDED POPS INTO MONDAY...BUT GFS A
TAD MORE AGGRESSIVE WITH LINGERING SOME VERY LIGHT PRECIP IN THE
AREA. IN THE MEANTIME...THE UPPER LOW HAS ZIPPED EAST LEAVING A
DECENT JET OVER THE U.S./CANADA BORDER AS AN UPPER HIGH BUILDS
INTO OUR AREA FROM THE ATLANTIC. SURFACE LOW MOVING OFF THE
ROCKIES ON MONDAY SPREADS PRECIP NORTHEAST CONNECTED TO THE EXITING
SYSTEM. BY TUESDAY...WITH THE SOUTHERLY FLOW AROUND THE ATLANTIC
SURFACE HIGH...CANNOT RULE OUT PULSE-LIKE THUNDERSTORMS ESPECIALLY
IN THE MOUNTAINS WITH THE HELP OF OROGRAPHIC LIFT...SO HAVE
INTRODUCED SLIGHT CHANCE THUNDER THERE AS WELL. DECENT AGREEMENT
BETWEEN THE ECMWF AND GFS THAT ON WEDNESDAY SHORTWAVE DIGGING
ACROSS THE GREAT LAKES WILL PUSH A FRONT TOWARD THE APPALACHIANS.
ECMWF MORE AGGRESSIVE AS IT ALSO BEGINS MOVING THE SOUTHERN PLAINS
LOW EAST ALONG THE SOUTHER TIER OF THE COUNTRY. IN ANY CASE...
ENOUGH CONFIDENCE TO END THE FORECAST WITH INTRODUCING POPS AGAIN.
NO MAJOR SWINGS IN TEMPS EXPECTED AT THIS TIME...NEAR TO JUST
SLIGHTLY ABOVE NORMAL FOR THE MOST PART.

TDP

&&

.AVIATION...
IFR CIGS STARTING TO SPREAD INTO PORTIONS OF NORTH AND WEST
GEORGIA EARLY THIS MORNING...AND AT THIS POINT...NOT SURE HOW
WIDESPREAD IT WILL GET. FOR NOW PLAN TO CARRY AT LEAST A SCT TO
BKN LAYER BETWEEN 5 HUNDRED AND 1 THSD FEET MOST PLACES UNTIL AROUND
MID MORNING...THEN MVFR TO LOW VFR CIGS DOMINATING TAF SITES FOR THE
REST OF THE PERIOD. EXPECT VSBYS TO HOLD IN THE MVFR RANGE OR BETTER
THIS MORNING...BUT COULD SEE ISOLATED AREAS OF IFR VSBYS UNTIL
AROUND 14Z. WATCHING AREA OF SHOWERS/TSTORMS MOVING ACROSS NORTH
ALABAMA EARLY THIS MORNING...AND THINK BULK OF THESE WILL
PASS NORTH OF TAF SITES. SHOULD SEE BETTER THREAT FOR SHOWERS
/TSTORMS LATE THIS AFTERNOON INTO THIS EVENING AS THE FRONT PUSHES
INTO NORTHWEST GEORGIA BY 00Z. WILL FOLLOW PREVIOUS FORECAST TREND
WITH VCTS MOST TAF SITES BY 18Z...THEN PROB30 21Z TO 01Z TIME FRAME.
LIGHT SOUTHWEST WINDS THIS MORNING...INCREASING INTO THE 8 TO 12 KT
RANGE THIS AFTERNOON.

49
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          84  64  85  58  85 /  60  30  30  10   5
ATLANTA         82  63  83  61  82 /  60  30  20  10   5
BLAIRSVILLE     79  58  80  52  81 /  60  30  30  10  10
CARTERSVILLE    85  60  81  54  84 /  60  30  20  10   5
COLUMBUS        84  68  86  64  87 /  60  30  20  10   5
GAINESVILLE     82  63  81  59  82 /  60  30  30  10   5
MACON           86  67  88  61  88 /  60  30  20  10   5
ROME            84  62  82  57  85 /  60  30  20  10   5
PEACHTREE CITY  83  62  83  56  84 /  60  30  20  10   5
VIDALIA         86  68  87  65  88 /  60  30  40  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDP
Hazardous weather outlook, May 28, 11:20 AM EDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1120 AM EDT THU MAY 28 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1120 AM EDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE STORMS POSSIBLE OVER MUCH OF NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE GREAT LAKES...
PULLING A COLD FRONT ACROSS THE LOWER MISSISSIPPI VALLEY TODAY AND
INTO NORTHWEST GEORGIA TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP IN THE WARM MOIST AIRMASS ALONG AND AHEAD OF THE FRONT.

.PRIMARY HAZARDS...
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS
ASSOCIATED WITH THE THUNDERSTORMS. THE MOST LIKELY AREA FOR SEVERE
STORMS WILL BE FOR THE AREA ALONG AND NORTH OF A COLUMBUS TO MACON
TO WASHINGTON LINE. THE MOST FAVORED TIME FOR SEVERE STORM
DEVELOPMENT WILL BE BETWEEN 2 PM AND 10 PM.

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WARM
MOIST AIRMASS ALONG AND AHEAD OF A COLD FRONT MOVING EAST FROM THE
LOWER MISSISSIPPI VALLEY. THE AIRMASS IS EXPECTED TO BECOME INCREASING
UNSTABLE THIS AFTERNOON WITH CAPES IN THE 1000 TO 2000 RANGE AND LIFTED
INDEX VALUES OF A MINUS 2 TO MINUS 4. THE INSTABILITY COMBINED
WITH THE APPROACH OF THE FRONT WILL ALLOW FOR ISOLATED STORMS TO
BECOME SEVERE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY AND THEN AGAIN ON
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION AND BE PREPARED FOR
POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, May 28, 3:04 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
304 PM EDT THU MAY 28 2009

GAZ003-004-281930-
304 PM EDT THU MAY 28 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN WHITFIELD AND CATOOSA COUNTIES UNTIL 330 PM EDT...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BOYNTON...MOVING EAST AT 15 MPH.

RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE INCH CAN BE EXPECTED
ACROSS WHITFIELD AND CATOOSA COUNTIES...INCLUDING AREAS AROUND WOOD
STATION...BOYNTON...INDIAN SPRINGS...GRAYSVILLE...RINGGOLD...
SALEM...VARNELL AND COHUTTA. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.